Short-term HT suspension related to greater sleep disturbance
NAMS Annual Meeting
CHICAGO — Women who discontinue or suspend their hormone therapy may experience severe sleep problems, including trouble falling asleep or waking too early, even in the short-term, compared with women who continue therapy, according to data presented at the North American Menopause Society 21st Annual Meeting.
“We found that sleep problems were related to suspension of HT for 1 or 2 months,” Sarah E. Tom, PhD, of the Group Health Research Institute, Seattle, Washington, said during a presentation here. “The differences were modest but persistent across sleep categories.”
Tom and colleagues evaluated the effects of short-term HT suspension on sleep disturbance and measures of sleep quality, such as sleeping poorly, waking unrested and sleep aid use. The randomized, controlled Radiological Evaluation and Breast Density (READ) trial included 1,704 women aged 45 to 80 years who were due for a screening mammography. The women were randomly assigned to stop HT for 1 month, for 2 months or to continue therapy.
Tom presented data on 1,405 women who completed baseline and follow-up questionnaires on sociodemographic and health characteristics.
According to the results, HT suspension triggered worse sleep problems at 3 months’ follow-up, as indicated by the average number of days with sleep problems. Women who stopped their HT for 1 month experienced about a half day more with sleep problems and women who stopped for 2 months experienced an increase of about 0.7 days more with sleep problems compared with women who continued therapy, Tom said.
In addition, HT suspension was associated with sleep disturbance for most individual sleep measures. Women who stopped HT for 2 months experienced a 1.5-times higher increase in the number of days with trouble falling asleep compared with women who continued HT; the 1-month suspension group experienced about a 1.2 times increase. The incident rate ratio for waking too early was 1.23 (95% CI, 1.10-1.38) for women who stopped therapy for 1 month and 1.30 (95% CI, 1.17-1.45) for women who stopped for 2 months vs. women who continued therapy.
Worse sleep problems after HT suspension were also associated with older age; use of estrogen plus progestin vs. unopposed estrogen; long-term vs. short-term estrogen plus progestin use; and long-term vs. short-term unopposed estrogen use.
“Women who are discontinuing HT use may benefit from alternative sleep management strategies immediately following discontinuation,” Tom concluded. – by Katie Kalvaitis
The sleep problems identified by Tom and researchers on discontinuation of HT are important to treat as they may be associated with other health problems, including weight gain and depression. This work identifies an unappreciated problem of menopausal women.
– Michelle P. Warren, MD
Endocrine Today Editorial Board member
For more information:
- Tom SE. S-4. Presented at: North American Menopause Society 21st Annual Meeting; Oct. 6-9, 2010; Chicago.